Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 531, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 12:01 PM CST for Lawrence County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2000, 12:01 PM CST (18:01 UTC)
- Expired
- Dec 16, 2000, 12:30 PM CST
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Lawrence County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 12:25 PM CST | Tornado F0 | Courtland, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 10:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 161802
SVRBHM
ALC079-161830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 PM CST SAT DEC 16 2000
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAWRENCE COUNTY IN NORTHWEST ALABAMA
* UNTIL 1230 PM CST
* AT 1157 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF TOWN CREEK
TO 22 MILES WEST OF MOULTON...MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...NORTH
COURTLAND AND COURTLAND.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FXROM SEVERE THUNDERSTORMS.
LAT...LON 3480 8749 3441 8753 3439 8711 3472 8713
3479 8727What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:00 AM CST, 9 hours 1 minute earlier.
Area forecast discussion, Dec 16, 3:00 AM CST, 9 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CST SAT DEC 16 2000 RAPIDLY MOVING THUNDERSTORMS ARE MOVING THROUGH THE NW HALF OF THE FORECAST AREA ALREADY. THIS IS ALONG THE WAA AND LIFT IN THE AREA ALREADY. AT THE SAME TIME ANOTHER AREA OF SHOWERS AND TSTMS IS MOVING INTO EASTERN MS. MAIN THREAT FROM THIS IS THE LARGE HAIL WHICH HAS ALREADY BEEN REPORTED. WITH THIS AND THE SLIGHT RISK FROM SPC WILL MENTION SEVERE IN ALL THE ZONES FOR TODAY. TSTMS SHOULD INCREASE INTO THE AFTERNOON. SURFACE WINDS WILL BE A PROBLEM FOR TODAY BUT BELIEVE WILL REMAIN BELOW CRITERIA FOR WIND ADVISORY. BIG CHANGE IN STORE FOR TONIGHT AS MUCH COLDER AIR COMES IN BEHIND THE FRONT. WILL USE WORDING OF CHANCE OF SNOW OR FLURRIES. STILL UNCERTAIN OF EXACT TIMING WHEN THE MOISTURE WILL DECREASE ENOUGH TO END THE RISK OF SNOW. PRESENTLY DO NOT EXPECT SIGNIFICANT ACCUMULATIONS. WILL EXTEND THE MENTION OF SNOW INTO SUNDAY FOR THE TENNESSEE VALLEY BECAUSE OF SOME WRAP AROUND MOISTURE FROM THE LOW MOVING TOWARD THE EAST COAST. IN EXTENDED IT LOOKS LIKE A BREAK IN THE WEATHER ON MONDAY AND A RETURN TO RAIN TUESDAY AS ANOTHER FAST MOVING SYSTEM GOES THROUGHf THE FORECAST AREA. DRIER WEATHER ON WED THROUGH FRI. HSV 063/026 031/020 833 BHM 065/027 032/021 651 MGM 072/029 040/023 8-0 .BHM...NONE.
In the hours before
Special weather statement, Dec 16, 7:00 AM CST, 5 hours 1 minute before
ALZ001>038-040>050-161800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST SAT DEC 16 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A VERY ACTIVE TWENTY FOUR HOURS IS ON TAP FOR ALABAMA TODAY THROUGH SUNDAY MORNING. A VERY STRONG COLD FRONT WILL BE APPROACHING THE MISSISSIPPI VALLEY THIS AFTERNOON. OUT AHEAD OF THIS FRONT...STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WILL BE BRINGING GULF MOISTURE INTO CENTRAL AND NORTHERN ALABAMA. IT IS EXPECTED THAT A LINE OF SEVERE THUNDERSTORMS WILL DEVELOP OVER MISSISSIPPI...AND BEGIN MOVING ACROSS THE ALABAMA EARLY THIS AFTERNOON. STRONG DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH AHEAD OF THE COLD FRONT. BECAUSE OF THIS THREAT...THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTHERN AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY. ONCE THE LEADING EDGE OF THE COLD FRONT PUSHES THROUGH LATE THIS AFTERNOON...TEMPERATURES WILL BEGIN TO PLUNGE. YOU CAN EXPECT TEMPERATURES TO FALL FROM THE BALMY 60S THIS AFTERNOON...INTO THE 20S BY TONIGHT. WITH STRONG NORTHERLY WINDS OF 20 TO 30 MPH...AND EVEN HIGHER GUSTS...WIND CHILLS WILL BE DANGEROUSLY LOW OVERNIGHT. REMEMBER...OUTDOOR PETS ARE SUSPECT TO THE EXTREME COLD. TRY TO KEEP PETS INDOORS AS MUCH AS POSSIBLE TONIGHT AND TOMORROW. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER. ALSO...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT THEM FROM FREEZING. TO TOP THE NIGHT OFF...THERE WILL BE A CHANCE OF SEEING SOME SNOW FLAKES LATE TONIGHT OVER ALL OF NORTHERN AND CENTRAL ALABAMA. RIGHT NOW IT APPEARS AS IF THERE COULD BE SOME LIGHT ACCUMULATIONS ACROSS THE TENNESSEE VALLEY TONIGHT. AREAS FURTHER SOUTH WILL JUST EXPERIENCE A FEW FLURRIES OVERNIGHT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...EVENING...AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Perry | 29 min |
| Dec 16, 1:48 AM CST | Severe Thunderstorm Warning | BMX | Perry | 27 min |
| Dec 16, 2:03 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 42 min |
| Dec 16, 2:30 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 45 min |
| Dec 16, 3:07 AM CST | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Dec 16, 3:22 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Dec 16, 11:00 AM CST | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 45 min |
| Dec 16, 11:17 AM CST | Severe Thunderstorm Warning | BMX | Marion | 28 min |
| Dec 16, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin | 47 min |
| Dec 16, 11:48 AM CST | Tornado Warning | BMX | Sumter | 42 min |
| Dec 16, 11:49 AM CST | Tornado Warning | BMX | Franklin | 26 min |
| Dec 16, 11:54 AM CST | Severe Thunderstorm Warning | BMX | Marion | 51 min |
| Dec 16, 12:14 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 31 min |
| Dec 16, 12:17 PM CST | Tornado Warning | BMX | Greene | 43 min |
| Dec 16, 12:20 PM CST | Tornado Warning | BMX | Lawrence | 25 min |
| Dec 16, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
| Dec 16, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Madison | 49 min |
| Dec 16, 12:28 PM CST | Tornado Warning | BMX | Limestone | 32 min |
| Dec 16, 12:40 PM CST | Tornado Warning | BMX | Tuscaloosa | 50 min |
| Dec 16, 12:58 PM CST | Tornado Warning | BMX | Perry | 47 min |
| Dec 16, 1:14 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Madison, Morgan | 46 min |
| Dec 16, 1:17 PM CST | Tornado Warning | BMX | Jefferson | 58 min |
| Dec 16, 1:24 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 36 min |
| Dec 16, 1:33 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Dec 16, 1:57 PM CST | Tornado Warning | BMX | St. Clair | 48 min |
| Dec 16, 1:59 PM CST | Severe Thunderstorm Warning | BMX | Blount | 46 min |
| Dec 16, 2:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 2:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Dec 16, 2:20 PM CST | Tornado Warning | BMX | Etowah | 40 min |
| Dec 16, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 34 min |
| Dec 16, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 44 min |
| Dec 16, 2:33 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 27 min |
| Dec 16, 2:50 PM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Dec 16, 2:51 PM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 24 min |
| Dec 16, 2:53 PM CST | Severe Thunderstorm Warning | BMX | Hale, Perry | 37 min |
| Dec 16, 2:57 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 33 min |
| Dec 16, 3:02 PM CST | Severe Thunderstorm Warning | BMX | Marion | 13 min |
| Dec 16, 3:10 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 35 min |
| Dec 16, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 29 min |
| Dec 16, 3:24 PM CST | Tornado Warning | BMX | Calhoun, Cleburne | 36 min |
| Dec 16, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Lawrence, Limestone, Morgan | 34 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 23 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Dec 16, 3:41 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Dec 16, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 44 min |
| Dec 16, 3:52 PM CST | Severe Thunderstorm Warning | BMX | Madison | 38 min |
| Dec 16, 4:06 PM CST | Tornado Warning | BMX | Morgan | 24 min |
| Dec 16, 4:23 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 37 min |
| Dec 16, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Dec 16, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Madison | 20 min |
| Dec 16, 4:30 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 45 min |
| Dec 16, 4:33 PM CST | Tornado Warning | BMX | Autauga | 42 min |
| Dec 16, 4:34 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 41 min |
| Dec 16, 4:41 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 49 min |
| Dec 16, 4:44 PM CST | Severe Thunderstorm Warning | BMX | Marshall | 31 min |
| Dec 16, 4:54 PM CST | Tornado Warning | BMX | Elmore | 66 min |
| Dec 16, 5:03 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Dec 16, 5:06 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 54 min |
| Dec 16, 5:09 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 36 min |
| Dec 16, 5:11 PM CST | Tornado Warning | BMX | Shelby | 49 min |
| Dec 16, 5:22 PM CST | Tornado Warning | BMX | Coosa | 23 min |
| Dec 16, 5:24 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 51 min |
| Dec 16, 5:26 PM CST | Tornado Warning | BMX | Montgomery | 49 min |
| Dec 16, 5:33 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:33 PM CST | Tornado Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:38 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 37 min |
| Dec 16, 5:38 PM CST | Tornado Warning | BMX | Bullock, Macon | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.